Housatonic Heritage Walks

Heritage Walks in the Berkshires and Litchfield County - The Upper Housatonic River Valley.

Heritage Walks 2015

SATURDAY - SEPTEMBER 19, 2015

1. Ashley Falls, MA 9 AM - 3:30 PM

HOUSATONIC RIVER CANOE PADDLING TOUR FROM ASHLEY FALLS, MA, TO GREAT FALLS, CT
  • This paddling tour, led by Dennis Regan & Alison Dixon, from the Housatonic Valley Association, is on meandering flatwater, passing through scenic areas of pastures and woodlands. All equipment provided, or you can use your own canoe/kayak--just let us know. Bring lunch & drink/snack, sunscreen, jacket & hat. Wear lightweight pants – NOT denim. Full info. will be sent upon REQUIRED pre-registration. 6.5 hours--9 miles.
  • MANDATORY registration - 413-394-9796 or adixon@hvatoday.org. Limited to 15.
  • *MEET at the Housatonic River access on the west side of Rannapo Rd Bridge (near Bartholomew's Cobble) which is off Rt 7A, in the village of Ashley Falls.
  • Google Map Locator
  • 2. New Marlborough, MA 10 AM - 12 PM

    BIRDING AT DRY HILL RESERVATION
  • Join Rene Wendell, from The Trustees of Reservations, and members of the New Marlborough Land Trust for a hike to the scenic outlook atop Dry Hill for scenic views & look for south-migrating hawks/birds along the way. Bring drink/snack & wear sturdy footwear. 2 hours - 3.5 miles.
  • To register, nmlandtrust@gmail.com or 413-229-8633.
  • *FROM Gt. Barrington, follow Rt. 23 East 4 miles to junction with Rt 57. Bear right onto Rt 57 East and drive 5.5 mi. to New Marlborough village center. Turn left onto New Marlborough - Monterey Rd., & drive for 0.6 mi., and bear left onto Old North Rd./Harmon Rd. (unmarked). Drive 0.1 mi. to parking on left.
  • Google Map Locator
  • 3. Lenox, MA 10 AM - 1:30 PM

    HIKE YOKUN RIDGE NORTH TRAIL TO LENOX VISTA
  • Join Mike Leavitt/Doug Bruce, from Berkshire Natural Resources Council, for a moderate hike from Olivia’s Overlook to a vista overlooking Lenox. Wear sturdy footwear & bring drink/lunch. 3.5 hours - 4 miles.
  • To register, mleavitt@bnrc.net or 413-499-0596.
  • *FROM the Rt 102 & Rt 183 junction/light in Stockbridge - drive 4 miles north on Rt 183, then turn left onto Richmond Mt.Rd. Drive uphill 1.4 miles to BNRC's Olivia's Overlook. OR FROM Rt 41 in Richmond, across from the fire station, drive 2.8 miles east on Lenox Rd. to the BNRC sign at the top of the mountain. OR FROM Lenox Center at tall marble monument junction, take West St./Rt 183 and drive 1.5 miles to Richmond Mt. Rd on the right. Drive uphill for 1.4 miles to BNRC's Olivia's Overlook.
  • Google Map Locator
  • 4. Monterey, MA 10 AM - 12 PM

    WITNESS THE CHAMPION OAK TREES AT THE BIDWELL HOUSE MUSEUM
  • Join Richard Greene for a forest walk to explore flora and fauna of the Berkshire uplands. Does not include an interior house tour. Wear sturdy footwear & bring drink/snack. 2 hours - 1.5 miles.
  • To register, bidwellhouse@gmail.com or 413-528-6888.
  • *FROM Monterey center, take Tyringham Rd. for 2 miles. Turn left onto Art School Rd. and drive 1 mile to the end; OR FROM the traffic light at Big Y in Lee, take Tyringham Rd. and drive 5.4 miles, take a right onto Monterey Rd. and drive for 2 miles, then take a right on Art School Rd. and drive 1 mile to the end.
  • 5. West Stockbridge, MA 10:30 AM - 11:30 AM

    HISTORY OF THE NEIGHBORHOODS OF WEST STOCKBRIDGE - WILLIAMSVILLE
  • Join Bob Salerno and Barbara Dowling, from the West Stockbridge Historical Society, as they share the history of this early neighborhood, the earliest industries and events that took place in this farming and industrial section of town. Wear sturdy footwear. 1 hour - < 1 mile.
  • To register, wshistorybd@gmail.com or 413-232-4270.
  • *DRIVE to Williamsville on Rt 41. Either 4.7 miles north of Gt. Barrington from Housatonic River bridge traffic light OR 4 miles south from West Stockbridge, from turnpike exit. Turn onto Water St (at Williamsville sign) and drive to the end.
  • 6. Lenox, MA 11 AM - 12 PM

    REVOLUTIONARY WAR HEROES & INTERESTING CHARACTERS RESIDING IN THE CHURCH ON THE HILL CEMETERY
  • Join Lucy Kennedy, from the Lenox Historical Commission, for a tour of the Lenox Church on the Hill Cemetery which dates from 1771 and includes town founders, Revolutionary War heroes and others with interesting histories to tell. < 1 mile - 1 hour.
  • To register, lenoxhistory@gmail.com
  • * MEET at 169 Main St., Lenox Church on the Hill parking lot (corner of Greenwood & Main St.)
  • 7. Richmond, MA 1 PM - 2 PM

    THE NOTABLE FOLKS OF RICHMOND LIVING AT CENTER CEMETERY: CELEBRATING THE 250TH ANNIVERSARY OF THE TOWNSHIP
  • Gloria Morse, from the Richmond Historical Commission, will highlight the history of notable settlers of Richmond and the older headstones and their carvers. Wear sturdy footwear. 1 hour - < 1/4 mile.
  • To register, morsegloria@verizon.net
  • *ON Rt. 41, 1/2 mile north of Summit Rd. & Rt. 295 junction. Park in the back of the cemetery.
  • 8. Stockbridge, MA 1 PM - 2 PM

    CHESTERWOOD: AN ARTIST'S LANDSCAPE
  • Explore the landscape of the home, studio and gardens of this famous public sculptor. Daniel Chester French designed and sculpted the gardens and walkways after European estates. Learn about the mechanics that went into building a Berkshire “cottage” on this tour with Gerard Blache. Does not include an interior tour. 1 hour - 1.5 miles.
  • To register, gblache@savingplaces.org or 413-298-3579 x2021.
  • *FROM Stockbridge, drive west on Rt 102, turn left on Rt 183. 1/4 of a mile past the Norman Rockwell Museum, turn right onto Mohawk Lake Road, then left onto Willow St., which becomes Williamsville Rd., just before reaching Chesterwood. Meet at the Barn Gallery.
  • 9. Mt. Washington, MA 1 PM - 2:30 PM

    HISTORY WALK TO THE OLD SCHOOL HOUSE IN MT. WASHINGTON
  • Take a walk back in time to the last-standing one-room school house in town. We'll start at the 'home' of Fanny & Lillian Schutt, students in the early 1900s. We'll walk 1/4 mile to school, hearing about the sights & sounds they were likely to have experienced along the way. We'll sample lessons using actual student texts. A great outing for all ages! 1.5 hours - 0.5 miles.
  • To register, mntcory@aol.com or 413-528-3998.
  • *FROM junction of Rt. 23 and Rt. 41 in So. Egremont, drive south on Rt 41, (pass the pond) then take immediate turn west onto Mt. Washington Rd. (later becomes East St) and drive ~ 4 miles. After crossing the Egremont/ Mt Washington line, take right turn onto West St. Park where marked, or call/email Cory for more detailed directions.
  • 10. Gt. Barrington, MA 2 PM - 3 PM

    THE HOUSATONIC RIVER WALK - BERKSHIRES' NATIONAL RECREATION TRAIL
  • Join Will Conklin, from Greenagers, on a tour of this designated National Recreation Trail that follows the Housatonic River as it flows behind Main St. Incredible volunteer efforts removed 400 tons of debris from the river and developed a trail that respects nature and reveals the river's beauty.
  • *MEET at the Du Bois River Garden Park at the Housatonic RiverWalk at end of Church St. (off Main St./Rt 7) in the center of Gt. Barrington. Church St. is between Lee Bank and Sims Barbershop.
  • 11. Hancock, MA 3 PM - 4:30 PM

    WORKING WITH THE LAND: THE FARM & FOREST TRAIL AT HANCOCK SHAKER VILLAGE
  • Walk the Farm and Forest Trail to witness 200 years of working with the land. Explore how the Shakers used their natural resources and how the Village still emphasizes sustainable practices in its CSA and its use of water and solar power. Trail is universally accessible; program is appropriate for all ages. Does not include general admission to the Village. 1.5 hours - <1/2 mile.
  • To register: 413-443-0188 x-0 or info@hancockshakervillage.org
  • *MEET at the HSV Visitor Center, main entrance, on Rt. 20 (34 Lebanon Mt. Road), Hancock. From the junction of Rt. 41 & Rt. 20 junction, drive west on Rt. 20 for 1/2 mile to the HSV entrance.
  • SUNDAY - SEPTEMBER 20, 2015

    12. Kent, CT 10 AM - 12:30 PM

    APPALACHIAN TRAIL HIKE FROM BULLS BRIDGE TO 10-MILE RIVER
  • Join the Appalachian Trail Conservancy's Silvia Cassano, and members of the AMC's CT Chapter on this scenic hike to the Ned Anderson Mem. Bridge and to an AT shelter. Learn the history of the AT (bring binoculars - a good birdwatching area). Family-friendly, gentle grade trail. Wear boots/sturdy footwear and bring drink/snacks. Limit 12 participants. 2.5 hours - 2 miles.
  • To register: scassano@appalachiantrail.org OR 413-528-8002.
  • *FROM Kent, travel south on Rt. 7 for 4 miles to a traffic light at the junction with Bulls Bridge Rd. and park here. OR from New Milford, drive north on Rt. 7 for ~ 9 miles to traffic light at the junction with Bulls Bridge Rd. in Kent. Park here, before the covered bridge.
  • 13. Pittsfield, MA 10 AM - 11 AM

    HISTORIC COLONIAL THEATRE TOUR
  • Journey through the history of the gilded age Colonial Theatre as we share the story of the 1903 world-class theatre, movie house, National Historic Treasure appointment by Hillary Clinton, restoration, and 2006 grand re-opening. 1 hour.
  • To register: brian@berkshiretheatregroup.org or 413-448-8084, ext.31.
  • *LOCATED at 111 South St., just north of the junction of Rts 7 & 20 in the center of Pittsfield. Wear sensible walking shoes for walking through 3 floor levels. We do have elevator access.
  • 14. Richmond, MA 11 AM - 12 PM

  • HILLTOP ORCHARD'S HERITAGE, ANTIQUE APPLE TOUR & FURNACE BROOK WINERY Explore this historic orchard and enjoy a tree-plucked apple, on a walk to the spendid vista from the hilltop, with owner John Vittori. Hear about their preserving and perpetuating many varieties of rare heritage apples. Also the Berkshires' first farm winery, enjoy a free wine tasting. Wear sturdy footwear.
  • *MEET outside the orchard store on Rt. 295, Richmond (508 Canaan Rd. - 1/4 mile east of the NY border and 1 mile west of junction Rt. 295 & Rt. 41).
  • 15. Gt. Barrington, MA 1 PM - 2:30 PM

    A LITERARY TOUR OF DOWNTOWN GREAT BARRINGTON
  • Join Bernard Drew, from the Gt. Barrington Historical Society, for this 'literary tour' starting at the Mason Library, which in a Sesame Street children's book years ago, was the Sesame Street Library. James Weldon Johnson worked on his “God's Trombones” here. We'll look at Sumner Block, where in an upstairs auditorium in the 1870s, Josh Billings, Harriet Beecher Stowe and Mark Twain lectured. 1.5 hours - 1 mile.
  • *STARTS at the Mason Library, 231 Main St., Gt. Barrington (across from the post office).
  • 16. Lenox, MA 1 PM - 2 PM

    EXPLORE THE IMPRESSIVE GARDENS & LANDSCAPE OF THE MOUNT--HOME OF EDITH WHARTON
  • Join Anne Schuyler to explore the impressive gardens and landscape of the 1902 home (a National Historic Landmark) of Pulitzer Prize-winning author Edith Wharton. Does not include an interior house tour. 1 hour - 1 mile.
  • To register: aschuyler@edithwharton.org
  • *FROM the junction of Rt. 20 & Rt. 7 in Lenox, head south on Rt. 7, and drive 1 mile to Plunkett St. on the left. Meet at the ticket booth at The Mount. www.EdithWharton.org
  • 17. Lenox, MA 1 PM - 4 PM

    A WALK BACK IN TIME TO THE BERKSHIRES' GILDED AGE HISTORY AT KENNEDY PARK
  • A moderate hike in historic Kennedy Park. Originally the site of the 400-room, Hotel Aspinwall, which was frequented by elite clientele from 1901, until burning down in 1931. View remnants of this magnificent expression of the Berkshires Gilded Age as Jan Chague, from the Lenox Historical Society, shares the park's history. Wear sturdy footwear. 3 hours - 5 miles. Rain will cancel this hike.
  • To register: jg_chague@hotmail.com or 413-441-9971.
  • *MEET at Kennedy Park parking area on West Dugway Rd. (a short distance north of the Arcadian Shop) off Rt. 7/20 (W. Dugway Rd. is also the road to Audubon's Pleasant Valley Sanctuary).
  • 18. Falls Village, CT 1:30 PM - 2:30 PM

    AMERICAN CHESTNUTS: LOST & FOUND
  • Join Ellery Sinclair for a walk into a 300-planting american chestnut orchard at Great Mountain Forest. Learn of the dramatic, sudden loss of this major tree and the ecological impact. Hear of the American Chestnut Foundation's efforts to restore this iconic tree to our landscape. Wear sturdy footwear. 1 hour - 1/4 mile.
  • To register: 860-824-7454 or WML61@comcast.net. Rain cancels this walk.
  • *TAKE Rt. 7 or Rt. 63 to Undermountain Rd in Falls Village. The grove will be posted with signs for the walk. It is located approx. 3 miles from Rt 7, on the left side of the road. OR approx. 1 mile from Rt. 63, it is on the right side of the road.
  • 19. Monterey, MA 1:30 PM - 3:30 PM

    CHANGING LAND USES, OWNERS AND TOWN BOUNDARIES: AT GOULD FARM
  • Join Robert Rausch, from Gould Farm, and Barbara Swann on a hike around the farm, to learn about its founding as one of the first theraputic 'working communities' 100+ years ago. Explore the land as we pass old charcoal pits, stone walls and foundations. Learn about our ‘model forest’ status. Wear sturdy footwear and bring drink/snack. 2 hours - 1.5 miles.
  • *FROM Rt. 102 in Lee, at the traffic light at Big y, take Tyringham Rd. and drive 6 miles south, then turn right on to Monterey Rd. and drive 4 miles to Rt. 23 in Monterey center. At Rt. 23, turn right, and drive 2 miles, then turn left onto Curtis Rd. and drive1/2 mile to Gould Rd. Turn left and continue to the 2nd driveway, to the Harvest Barn. OR FROM Rt. 23 in Monterey, turn onto Curtis Rd. (at Gould Farm/Harvest Barn sign) and drive 1/2 mile to Gould Rd, then turn left and continue to the 2nd driveway, to the Harvest Barn.
  • 20. Gt. Barrington, MA 2 PM - 3 PM

    ENCOUNTERING W.E.B. DU BOIS--NATIONAL HISTORIC SITE TOUR
  • W.E.B. Du Bois, the great African-American author and civil rights leader, was born and raised in Great Barrington and returned frequently. Join Felicia Jamison for an interpretive tour on a level woods trail, leading to the foundation of Du Bois' boyhood home, the first destination in the U.S. to tell the story of his life and legacy. 1 hour - 1/2 mile. Recommend insect repellent. Website: www.duboisnhs.org
  • *MEET at the Homesite (at 612 So. Egremont Rd), located 2 miles south of Gt. Barrington center. At junction where Rt. 7 & Rt. 23 split off, take Rt. 23 and drive west for ~ 1 mile.
  • 21. Washington, CT 2 PM - 3:30 PM

    STEP BACK IN TIME: NATIVE AMERICAN HERITAGE WALK AT THE INSTITUTE FOR AMERICAN INDIAN STUDIES
  • Lucianne Lavin will lead a walk along the museum’s trails and end at a replicated 16th century Algonkian village. Glimpse into the history and culture of the local Pootatuck tribal peoples, learn about their medicinal plants, and hear of their community life and spirituality. Wear sturdy footwear. 1.5 hours - < 1 mile.
  • To register: 860-868-0518 or cpeschel@iaismuseum.org
  • *DRIVE on Rt. 67 towards Roxbury. Turn onto Rt. 199 and follow for 2 miles, then turn onto Curtis Road and drive to the end. IAIS is the last driveway on the right. Meet inside the gift shop.
  • 22. Cornwall Village, CT 2 PM - 3PM

    MILK MONEY--A PRESENTATION BY KIRK KARDASHIAN
  • Offered by the Cornwall Historical Society, a talk by Kirk Kardashian (author of ”Milk Money: Cash, Cows, and the Death of the American Dairy Farm"), will share his insights on the economic challenges faced by small dairy farms today. Cornwall's only dairy farmer still in business, Chris Hopkins of Stone Wall Dairy Farm, will also share some of his experiences. 1 hour.
  • *MEET at the Cornwall Historical Society, 7 Pine St. At the junction of Rts 4, 125 and Pine St., in Cornwall, turn onto Pine St. The historical society is the 3rd building on the right.
  • We Are Everywhere!